Illinois, 2004

Flash Flooding in Illinois, August 26, 2004

August 26, 2004 · NWS PAH · 5 events in 5 counties and zones

A nearly stationary area of thunderstorms produced 5 to 7 inches of rain extending from parts of the Lower Wabash Valley west to the Mount Vernon area. 15 inches at Mount Vernon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A nearly stationary area of thunderstorms produced 5 to 7 inches of rain extending from parts of the Lower Wabash Valley west to the Mount Vernon area. Specific rainfall amounts included: 7.45 inches at Grayville, 6.75 inches at Albion, 6.03 inches at Fairfield, 7 inches at Bellmont, 5.48 inches at Cisne, 5.30 inches at Dix, 4.03 inches at Mount Carmel, and 3.15 inches at Mount Vernon. Many roads were under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 25, 2:40 PM CST, 11 hours 20 minutes earlier.

Area forecast discussion, Aug 25, 2:40 PM CST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED AUG 25 2004

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE WITH PRECIP CHANCES TONIGHT THROUGH
SUNDAY.

WILL BE BRIEF DUE TO CURRENT WEATHER SITUATION. MODELS IN FAIRLY
GOOD AGREEMENT AS TO THE OVERALL SYNOPTIC PATTERN THROUGH THE
WEEKEND...BUT VARY ON SHORT WAVE TIMING WITHIN H50 WEST/SOUTHWEST
FLOW AND ACTUAL TIMING/AMOUNTS OF PRECIP. FAIRLY POTENT MID LVL
SHORT WAVE WILL CROSS THE REGION TONIGHT...COMBINING WITH SEVERAL
OUTFLOW BOUNDARIES AND CONVECTIVE DEBRIS NEAR THE SFC (SEE ONGOING
CONVECTION IN MISSOURI) TO BRING SCT TO LIKELY CHCS FOR
SHOWERS/THUNDERSTORMS OVER MOST OF THE REGION. LOOKS AS THOUGH MOST
OF THE SEVERE STORMS WILL LIKELY STAY JUST TO OUR NORTH AND WEST OF
OUR FORECAST AREA THIS EVENING...AND THEN EXPECT THE STORMS TO
BEHAVE A LITTLE BETTER FROM 10 PM OR SO ON...AS SFC INSTABILITY
WANES. STILL COULD BE SHOWERS/STORMS WELL INTO THE NIGHT...AS UPPER
SUPPORT WILL BE QUITE STRONG.

WILL LIKELY SEE A BIT OF A LULL THURSDAY AS WEAK RIDGING IS LIKELY
BEHIND THIS INITIAL SHORT WAVE. REALLY CANNOT SEE ANY GOOD REASON TO
TIME PRECIP AGAIN UNTIL FRI AFTERNOON...WHEN STORM CHANCES MAY BE A
BIT HIGHER OVER OUR NORTHERN COUNTIES AS COLD FRONT INCHES SOUTH
TOWARD THAT AREA. MODELS HINTING AT H50 SOUTHEAST U.S. RIDGE
ACTUALLY BULGING BACK OVER THE OHIO/TN VALLEYS SAT...SO WILL NOT
BRING THE COLD FRONT THROUGH UNTIL SUNDAY...WHEN NEXT DECENT H50
TROF APPROACHES AND HEIGHTS BEGIN TO FALL OFF. SO...WILL TIME THE
HIGHEST CHC OF SHOWERS AND STORMS LATER IN THE WEEKEND (SUN/SUN
NIGHT) WITH THE PASSAGE OF THE FRONT.

WILL HANG ON TO DRY FORECAST FOR THE REST OF THE EXTENDED AS MED
RANGE MODELS STILL FORECAST SURFACE HIGH TO TAKE RESIDENCE EARLY TO
MID NEXT WEEK.

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Aug 25, 3:26 AM CST, 22 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
426 AM CDT WED AUG 25 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-261000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
426 AM CDT WED AUG 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS IS EXPECTED TODAY AND TONIGHT OVER THE
ENTIRE OUTLOOK AREA. THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL MAY
CAUSE ISOLATED FLOODING...ESPECIALLY OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS. ISOLATED THUNDERSTORM WIND GUSTS IN EXCESS OF 40
MPH AND SMALL HAIL UP TO THREE QUARTERS OF AN INCH MAY BE POSSIBLE
WITH THUNDERSTORMS THAT DEVELOP OVER SOUTHEAST MISSOURI AND INTO
SOUTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS EXPECTED THROUGH SUNDAY ACROSS THE
OUTLOOK AREA...WITH THE HIGHEST CHANCE EXPECTED DURING THE PERIOD
FROM FRIDAY THROUGH SUNDAY. THE CHANCE FOR WIDESPREAD SEVERE WEATHER
IS MINIMAL...AT LEAST THROUGH FRIDAY. THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL WILL INCREASE WITH EACH ROUND OF THUNDERSTORMS THROUGH THE
WEEKEND. FLOODING PROBLEMS MAY EVENTUALLY ARISE DUE TO THE
REPEATED HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
SPOTTERS IN SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SHOULD MONITOR
WEATHER DEVELOPMENTS LATE THIS AFTERNOON AND TONIGHT.

The radar

The Evansville,IN radar (KVWX), 105 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
August 26, 2:00 AM CST to 6:45 AM CST
Where
Jefferson County, Countywide
Reported by
NEWSPAPER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

At the Mount Vernon airport, thunderstorms produced 2.75 inches of rain. Radar rainfall estimates were over four inches across a swath of far northern Jefferson County. In Mount Vernon, city crews posted several flooding signs on streets on the north side of town.

Flash Flood, Edwards

When
August 26, 3:00 AM CST to 6:45 AM CST
Where
Edwards County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Bon Pas Creek near Browns rose nearly 20 feet. Illinois Route 1 was under water at the Bon Pas Creek bridge. Other roads were under water near Browns. Numerous roads were under water from 6 to 12 inches deep. Some roads were closed. Two vehicles were stranded in high water south of Bone Gap.

Flash Flood, Wabash

When
August 26, 3:00 AM CST to 6:45 AM CST
Where
Wabash County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Several feet of water covered low-lying areas on some roads near Bellmont and Keensburg. School busses had difficulty getting through rural areas. Route 1 was covered with water in south parts of the county.

Flash Flood, Wayne

When
August 26, 3:00 AM CST to 6:45 AM CST
Where
Wayne County, 2 mi S of Fairfield
Reported by
NEWSPAPER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

A section of U.S. Highway 45 just south of Fairfield was flooded and causing traffic problems.

Flash Flood, White

When
August 26, 5:20 AM CST to 6:50 AM CST
Where
White County, Countywide
Property damage
$30,000
Reported by
LAW ENFORCEMENT
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Major flooding of creeks and roads occurred. Numerous roads were under water, and several rural roads were closed. Half of the First Street bridge was washed out in Grayville. Owl Creek in Grayville was way out of its banks, sending a foot of water over a road. The village of Crossville experienced widespread flooding. Several blocks of two streets along Elliott Creek were totally under water. Many Crossville residents were unable to leave their homes due to flooding. Illinois Route 1 was closed at the viaduct in Crossville due to high water. A vehicle stalled out in the water, causing one lane to be closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415298, 5415299, 5415300, 5415350, 5415349.